High Wind, Ford
- When
- April 6, 11:17 AM CST
- Where
- Ford forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Strong non-thunderstorm wind gusts blew across western Kansas during the afternoon of 04/06.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Strong non-thunderstorm wind gusts blew across western Kansas during the afternoon of 04/06.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 6, 10:13 AM CST, 1 hour 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 1113 AM CDT Sat Apr 6 2024 .KEY MESSAGES... - High winds, blowing dust, and potential historical fire weather conditions on Saturday will lead to a higher impact weather day across southwest Kansas. - Strong wind potential continues into Sunday with the strongest winds along the I-70 corridor. - Rain and storms chances continue Tuesday and Wednesday however the track of the upper low is trending southward which will merit a reduction in the chances. && .SHORT TERM /THROUGH SUNDAY/... Issued at 138 AM CDT Sat Apr 6 2024 06Z obs and upper level RAP analysis show a 991 mb low centered just north of Cheyenne, Wyoming and a 10 mb pressure spread across southwest Kansas with surface obs reporting wind speeds at 15-30 mph. These winds have kept the lower levels mixed and temperatures have stayed in the upper 50s to lower 60s through the night. The upper level low is centered in southern Idaho with a longwave trough extending into the four corners region and the leading edge of the jet streak is entering southeast Colorado and southwest Kansas. High winds and all that comes with it will be prevalent today across southwest Kansas. The morning low level jet will slowly decrease after sunrise however as the main 500 mb low moves into northeast Colorado a narrow area of strong vorticity will reach southwest Kansas between 15-18 and with mixing heights reaching to 10,000 ft by this time and 850 mb winds ranging from 40 kts in most of the short term models to as high as 50 kts from the GFS...there should be a narrow window of intense wind speeds moving from west to east starting from the Colorado border late this morning and reaching our eastern zones by mid afternoon. Winds sustained will be around 25-35 mph and this could be were we see some brief gusts approaching high wind criteria (58 mph or greater). Along with the wind very dry air will race across southwest Kansas with RH values dropping as low as 10%. This combination will introduce a short period of time of very critical fire weather and any fires that may happen will get out of control quickly. Along with the fire weather our recent dry spell will also make it easy for blowing dust to occur and the combo of high winds and blowing dust will introduce travel impacts at the same time as our fire weather impacts. By sunset we should see the wind speeds reduce as the 850 mb winds relax in vicinity of a 999 mb surface low and cold front that will move into northwest Kansas. We will go from high wind gusts to more winds at 15-25 mph with gusts up to 40 mph. Tonight as the upper low moves north and becomes vertically stacked to the surface in north central Nebraska a cold front should move across southwest Kansas during the night and post frontal winds should relax even more to around 10-20 mph out of the west. Stronger winds will be closer to the vicinity of the surface low in northwest and north central Kansas. Sunday will bring more wind potential as the heating of the day and mixing return and the low pressure in Nebraska slowly moves eastward through the day. Winds will be strongest along the I-70 corridor as the pressure gradient will be the tightest and 850 mb winds the strongest. The HRRR is hinting at wind speeds reaching 25-35 mph with gusts to 50 mph for areas along and north of the K-96 corridor. Elevated fire weather will also be a concern however the area with the strongest winds will also have the highest relative humidity values so a fire weather headline will be held off for now. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Issued at 224 AM CDT Sat Apr 6 2024 The main feature in the long term is the chances of rain from Tuesday afternoon through Wednesday morning. Latest ensembles are showing an upper low developing in southern Arizona Tuesday morning and progressing eastward into central Texas by Wednesday evening. The latest track is showing a more southward progression from previous runs and with that the main forcing and moisture is also moving south. Winds ahead of the low in Kansas for Monday through Wednesday are staying out of the east to northeast so lower level moisture from the Gulf is not anticipated ahead of the low in the central plains. Both Euro and GFS ensembles are trending southward and as a result the percentages of > 0.10 inch have been reduced to around 10% for counties along the Oklahoma border and 0% north of highway 50. NBMv4.1 POPs have been slow to recognize this change with the latest update so I did lower POPs Tuesday afternoon through Wednesday morning from the likely along the Oklahoma border (50-55%) back to chance (30-40%) and if further trends continue rain chances will probably need to be scaled back even less. After the upper low departs the southern plains an upper ridge moves into the central plains and we should have mild and dry weather through the end of the week. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1110 AM CDT Sat Apr 6 2024 A high wind warning is in effect for the area this afternoon. Strongest wind gusts out of the southwest will be behind a rapidly eastward advancing cold front. Between 18z and about 23z will be the window for greatest risk of gusts in excess of 50 knots, at any and all of the terminals. Thunderstorms developing along the front are considered a low probability (less than 20 percent) risk and limited to the HYS vicinity around the time of noticeable wind shift. BLDU may reduce visibility below 5 miles and locally as low as the 2-3 miles range. Look for sustained 25 knot winds with gusts to 30-35 knots for much of the evening and overnight everywhere but for HYS which may get a reprieve after 2z until the winds start to mix out again Sunday morning. && .FIRE WEATHER... Issued at 243 AM CDT Sat Apr 6 2024 Critical to extremely critical fire weather conditions will be the case from late this morning through late this afternoon across southwest Kansas. Southwest winds will increase during the late morning to 25-35 mph with gusts approaching 50-60 mph. Drier air will quickly move into western Kansas around the noon hour and spread through the rest of the region through the mid afternoon and relative humidity values will fall to 10-15%. Any fires that should develop between the time frame of 10am-3pm will quickly go out of control as this could be in terms of the weather setup a historical fire weather event. && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT /8 PM MDT/ this evening for KSZ030-031-043>046-061>066-074>081-084>090. High Wind Warning until 8 PM CDT this evening for KSZ030-031- 045-046-063>066-075>081-085>090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...99 FIRE WEATHER...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 308 AM CDT Sat Apr 6 2024 KSZ030-031-043>046-061>066-074>081-084>090-070815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 308 AM CDT Sat Apr 6 2024 /208 AM MDT Sat Apr 6 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Critical to extremely critical fire weather conditions will be the case from late this morning through late this afternoon across southwest Kansas. Southwest winds will increase during the late morning to 25-35 mph with gusts approaching 50-60 mph. These winds will also produce blowing dust. Drier air will quickly move into western Kansas around the noon hour and spread through the rest of the region through the mid afternoon and relative humidity values will fall to 10-15%. Any fires that should develop between the time frame of 10am-3pm will quickly go out of control as this could be in terms of the weather setup a historical fire weather event. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday strong west to northwest winds will be across mainly areas along and north of the K-96 corridor and elevated to near critical fire weather conditions will be the case as humidity values fall to around 20% in the afternoon. Wind speeds of 20-35 mph with gusts up to 50 mph are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed today.
The national radar mosaic for the moment the first event began.
23 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173624, 1173640, 1173618, 1173623, 1173612, 1173615, 1173620, 1173643, 1173625, 1173641, 1173718, 1173720, 1173645, 1173714, 1173646, 1173676, 1173725, 1173717, 1173722, 1173724, 1173728, 1173731, 1173733.